Mefloquine-induced acute hepatitis

Israel Gotsman*, Tanya Azaz-Livshits, Zvi Fridlender, Mordechai Muszkat, Eldad Ben-Chetrit

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

15 Scopus citations

Abstract

Mefloquine is an effective drug for prophylaxis and treatment of malaria caused by Plasmodium falciparum. It is generally well tolerated with few side effects. Minimal elevation of liver function tests has been reported after exposure to mefloquine, especially in susceptible individuals with prior abnormal liver function tests. Our patient, who had had elevated liver function tests attributed to heart failure, experienced an acute elevation of liver transaminases 6 weeks after exposure to mefloquine 250 mg/week. Cessation of the drug caused test results to return to normal. Mefloquine should be prescribed cautiously in patients with liver disease.

Original languageAmerican English
Pages (from-to)1517-1519
Number of pages3
JournalPharmacotherapy
Volume20
Issue number12
DOIs
StatePublished - 2000
Externally publishedYes

Fingerprint

Dive into the research topics of 'Mefloquine-induced acute hepatitis'. Together they form a unique fingerprint.

Cite this